Triple mix of blood pressure drugs and painkillers linked to kidney problems

Patients who take a triple combination of blood pressure drugs and common painkillers are at an increased risk of serious kidney problems, especially at the start of treatment, finds a study published in BMJ today.

Although the absolute risk for individuals is low, it is still something doctors and patients should be aware of, say the researchers.

Acute (also known as ) is a major public health concern. It occurs in more than 20% of hospital inpatients and is associated with around half of all potentially in hospital. It is often triggered by adverse reactions to drugs, but little is known about the safety of different .

So a team of researchers from the Jewish General Hospital and McGill University in Montreal, Canada, set out to assess whether certain combinations of drugs to (antihypertensive drugs) and non-steroidal anti-inflammatory drugs (NSAIDs) are linked to an increased risk of kidney injury.

These drugs are commonly prescribed together, particularly in elderly people with several long term conditions.

Using the world's largest computerised database of primary care records (CPRD), they identified 487,372 people who received antihypertensive drugs between 1997 and 2008. Drugs included angiotensin converting enzyme (ACE) inhibitors, angiotensin receptor blockers (ARBs) and diuretics, with NSAIDs.

Patients were tracked for nearly six years, during which time 2,215 were diagnosed with acute kidney injury that prompted admission to hospital or dialysis (7 in 10,000 person years).

The results show that patients taking a double therapy combination of either a diuretic or an or ARB with an NSAID were at no increased risk of kidney injury. However, a triple therapy combination of a diuretic with an ACE inhibitor or ARB and an NSAID was associated with a 31% higher rate of kidney injury, particularly elevated in the first 30 days of treatment during which it was 82% higher.

These results remained consistent after adjusting for confounding factors and controlling for other potential sources of bias.

The authors conclude that, "although have cardiovascular benefits, vigilance may be warranted when they are used concurrently with NSAIDs." They add: "In particular, major attention should be paid early in the course of treatment, and a more appropriate choice among the available anti-inflammatory or analgesic drugs could therefore be applied in clinical practice."

In an accompanying editorial, researchers at the London School of Hygiene and Tropical Medicine say this study "is an important step in the right direction" but "probably underestimates the true burden of drug associated acute kidney injury."

They suggest that clinicians advise patients of the risks and be vigilant for drug associated acute kidney injury, and say "the jury is still out on whether double drug combinations are indeed safe."

More information: Concurrent use of diuretics, angiotensin converting enzyme inhibitors, and angiotensin receptor blockers with non-steroidal anti-inflammatory drugs and risk of acute kidney injury: nested case-control study, BMJ, 2013.

Editorial: Safety of co-prescribing NSAIDs with multiple antihypertensive agents, BMJ, 2013.

add to favorites email to friend print save as pdf

Related Stories

Recommended for you

Girls in Colombian town struck by mystery illness

1 hour ago

A mystery illness has overwhelmed a small town in northern Colombia as scores of teenage girls have been hospitalized with symptoms that parents fear could be an adverse reaction to a popular vaccine against cervical cancer.

Oral contraceptive equal to antibiotics for acne care

9 hours ago

(HealthDay)—At six months, oral contraceptive pills (OCPs) are comparable to systemic antibiotics for acne management, according to a review published in the September issue of the Journal of the American Ac ...

Photodynamic therapy vs. cryotherapy for actinic keratoses

10 hours ago

Photodynamic therapy (PDT, which uses topical agents and light to kill tissue) appears to better clear actinic keratoses (AKs, a common skin lesion caused by sun damage) at three months after treatment than cryotherapy (which ...

US official warns Ebola outbreak will get worse

12 hours ago

A third top doctor has died from Ebola in Sierra Leone, a government official said Wednesday, as a leading American health official warned that the outbreak sweeping West Africa would get worse before it ...

User comments